Alert archive / Florida / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Miami, FL

January 22, 2008Palm Beach County, Florida

NWS Miami, FL issued this flash flood warning at Jan 22, 2008, 6:47 PM EST for Palm Beach County, Florida. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2008, 6:47 PM EST (23:47 UTC)
Expired
Jan 22, 2008, 8:45 PM EST
In force
118 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 109 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMFL 222351
FFWMFL
FLC099-230145-
/O.NEW.KMFL.FF.W.0001.080122T2347Z-080123T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
647 PM EST TUE JAN 22 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA...
  THIS INCLUDES THE CITY OF BOYNTON BEACH...

* UNTIL 845 PM EST

* AT 643 PM EST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM A HEAVY SHOWER OVER THE WARNED AREA. PUBLIC REPORTS OF WATER 
ENTERING BUSINESSES NEAR THE INTERSECTION OF CONGRESS AND GATEWAY 
HAVE BEEN RECEIVED. RADAR ESTIMATES THAT IN EXCESS OF SEVEN INCHES 
HAVE FALLEN DURING THE PAST TWO HOURS. A STORM SPOTTER IN BOYNTON 
BEACH REPORTED IN EXCESS OF FIVE INCHES BEFORE HIS RAIN GAUGE 
OVERFLOWED AT 6 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. THE WATER MAY OBSCURE DEEP CANALS OR PONDS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO A SAFER LOCATION IMMEDIATELY.

LAT...LON 2651 8006 2652 8015 2660 8013 2659 8005
TIME...MOT...LOC 2347Z 180DEG 0KT 2655 8009

$$

KOB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 2:47 PM EST, 4 hours earlier.

Area forecast discussion, Jan 22, 2:47 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
247 PM EST TUE JAN 22 2008

.DISCUSSION...IT WAS NOT AS WET TODAY AS EXPECTED EARLIER...BUT
SOME SHOWERS ARE FINALLY DEVELOPING AGAIN OVER EASTERN AREAS.
DROPPED POPS BACK TO CHANCE CATEGORY AREA WIDE THROUGH THIS
EVENING DUE TO THE LESSER COVERAGE CURRENTLY DEPICTED AND
EXPECTATIONS OF ONLY SCATTERED COVERAGE THROUGH THIS EVENING.
STILL AN OUTSIDE SHOT AT THUNDER...SO WILL LEAVE SLIGHT CHANCE TSRA
THROUGH 00Z.

THE ATLANTIC HIGH WILL CONTINUE TO RIDGE WEAKLY ACROSS FLORIDA TO
OUR NORTH. THIS WILL MAINTAIN AN E-SE WIND FLOW...BUT MUCH WEAKER
THAN RECENT. THIS WEAKER FLOW...COMBINED WITH HIGH SURFACE
MOISTURE/DEWPOINTS IN THE 60S...COULD LEAD TO FOG FORMATION
OVERNIGHT. GFS/NAM BOTH SHOW THE POSSIBILITY OF DENSE FOG AT KPGD
OVERNIGHT...SO OUR INTERIOR AREAS WILL NEED TO BE WATCHED CLOSELY.
FOR NOW...KEPT PATCHY FOG MENTION ALL BUT THE EAST COAST AREAS.
ONLY THING GOING AGAINST DEPICTING A WIDER COVERAGE OF FOG IS THE
EXTENSIVE CLOUDINESS THAT COULD CONTINUE TO MOVE OVER THE AREA
THROUGHOUT THE NIGHT. I THINK THAT HOW LOW THE VISIBILITY WILL GET
IS HIGHLY DEPENDENT ON THE AMOUNT OF CLOUDINESS OVERNIGHT. IF IT
CLEARS MORE THAN EXPECTED...DENSE FOG WILL BE POSSIBLE MAINLY
INLAND AREAS...BUT FOR NOW THIS IS UNCERTAIN SO LEFT THIS OUT OF
THE FCST AT THIS TIME.

A COLD FRONT OVER THE OHIO VALLEY WILL MOVE SOUTHEAST
TONIGHT/WED...WITH THE TAIL END DRAPING ACROSS NORTH INTO CENTRAL
FL BY WED AFTERNOON. NO SIGNIFICANT FOCUS FOR ANYTHING MORE THAN
ISOLATED SHOWERS EXPECTED LOCALLY LATER TONIGHT THRU WED. ONE FLY
IN THE OINTMENT WOULD BE IF A MORE WELL-DEFINED LAND BREEZE WERE
TO SET UP OVERNIGHT TONIGHT. NAM-WRF SHOWS A SUBTLE LAND
BREEZE...BUT NOT GOING FULLY NW ALONG THE EAST COAST...SO FOR NOW
WILL BUY INTO THE INHERITED POPS WHICH MATCH UP CLOSE TO GUIDANCE.
HOWEVER...IF LAND BREEZE DEVELOPS...THIS WOULD LEAD TO BETTER
CONVERGENCE EAST COAST WED MORNING...POSSIBLY LEADING TO MORE
SHOWERS...BUT THIS IS NOT CURRENTLY EXPECTED.

A STRONGER SHORTWAVE WILL DIG SOUTHEAST TO PUSH THE FRONT ACROSS SOUTH
FL THU EVENING. WARM/HUMID CONDITIONS WILL BE ENTRENCHED ACROSS
THE AREA AHEAD OF THE FRONT THU...BUT COOLER WEATHER WILL POUR IN
THU NIGHT-FRI...THOUGH NOTHING OF SIGNIFICANCE TEMP-WISE. ISOLATED
SHOWERS AHEAD OF FRONT WILL END DURING THE EVENING. HIGH WILL MOVE
EAST QUICKLY BEHIND THE FRONT AS THE SHORTWAVE WILL NOT BE DEEP
AND WILL MOVE EAST TO OUR NORTH. THUS...WINDS WILL TURN NE THEN
EASTERLY BY THIS WEEKEND. THIS WILL BRING MODERATING TEMPS TO THE
AREA. EXTENDED MOS NUMBERS LOOK LOW AND WILL NOT MAKE ANY CHANGES
TO THE EXTENDED FCST.

&&

.AVIATION...THE VIS AND CEILING SHOULD REMAIN IN VFR CONDITIONS
TONIGHT INTO WEDNESDAY. THERE COULD STILL BE SOME SHOWERS AND MAYBE
A THUNDERSTORM OR TWO THIS AFTERNOON INTO TONIGHT...BUT THE COVERAGE
WILL BE LESS THAN 20 PERCENT FOR THE THUNDERSTORMS. SO WILL ONLY
MENTION VCSH IN THE TAF SITES FOR THIS AFTERNOON INTO THIS EVENING.
THE WINDS WILL ALSO REMAIN BELOW 10 KNOTS OR LESS FOR TONIGHT INTO
TUESDAY MORNING FROM THE EASTERLY DIRECTION.

THERE COULD ALSO BE SOME PATCHY FOG OVER THE INTERIOR AND WEST COAST
AREAS LATE TONIGHT INTO WEDNESDAY MORNING. SO WILL PUT A TEMPO GROUP
IN FOR FOG FOR KTMB AND TAPF TAF SITES BETWEEN 10Z AND 12Z.

&&

.MARINE...WINDS HAVE BEEN FINALLY SUBSIDING ACROSS THE LOCAL
WATERS TODAY...BUT STILL ARE HIGHER THAN GFS INDICATES...SO
FOLLOWED THE NAM IN THE SHORT TERM. STILL...WINDS NOW ARE AT OR
UNDER 15 KT AT THE OB SITES (WHEN TAKING INTO ACCOUNT SENSOR
HGHT). WILL NEED AN EXERCISE CAUTION FOR SMALL CRAFT THIS EVENING
DUE TO SEAS OF UP TO 6 FT...BUT SEAS WILL SUBSIDE THROUGHOUT THE
NIGHT. WINDS/SEAS WILL BE TRANQUIL NEXT FEW DAYS...BUT THEN THE
NEXT COLD FRONT COMES THROUGH THU EVENING. THIS WILL LEAD TO
INCREASING WINDS/SEAS THU NIGHT THROUGH FRI...ESPECIALLY IN THE
GULF STREAM DUE TO THE NORTHERLY FLOW AGAINST THE CURRENT. WINDS
LOOK TO TURN EAST AND CONTINUE QUITE BRISK AT 15-20 KT OVER THE
UPCOMING WEEKEND...LEADING TO ANOTHER WEEKEND OF HEIGHTENED RIP
CURRENT POTENTIAL.

&&

.FIRE WEATHER...NO CONCERNS AS RHS WILL REMAIN WELL ABOVE CRITICAL
LEVELS OVER THE NEXT FEW DAYS. DRIER AIR WILL MOVE INTO THE AREA
BEHIND THE COLD FRONT THU EVENING...BUT BOTH GFS/NAM SHOW THAT
WINDS WILL TURN QUICKLY NE SO AT THIS TIME...CRITICAL RHS ARE
NOT EXPECTED BEHIND THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  68  80  67  81 / 30 20 20 20
FORT LAUDERDALE  70  80  69  82 / 30 20 20 20
MIAMI            69  81  69  82 / 30 20 20 20
NAPLES           64  80  67  77 / 30 20 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE WEATHER...57/DG
AVIATION...54/BNB
Hazardous weather outlook, Jan 22, 10:50 AM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1050 AM EST TUE JAN 22 2008

FLZ063-066>075-168-172>174-230100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1050 AM EST TUE JAN 22 2008

...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES THIS AFTERNOON...
...A FEW THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST WINDS OF 15 TO 20 KNOTS, COMBINED WITH LOW TIDE
AROUND 2 PM, LEAD TO A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF
PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES THIS AFTERNOON.

THUNDERSTORMS: ENOUGH INSTABILITY IN THE UPPER ATMOSPHERE WILL
LEAD TO POSSIBLE ISOLATED THUNDERSTORMS. AN OCCASIONAL LIGHTNING
STRIKE WILL BE THE MAIN HAZARD FROM THE STORMS.

WAVES: THOUGH WINDS WILL BE GRADUALLY DECREASING, GULF STREAM SEAS
WILL STILL BE 4 TO 6 FEET FOR THIS AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:43 AM ESTMarine Weather StatementMFL11 hr
Jan 22, 5:57 PM ESTAreal Flood AdvisoryMFLPalm Beach2 hr

Nearby

Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.